To the Editor Belani et al1 describe 2 patients with an urticarial eruption displaying a neutrophilic infiltrate on histopathologic examination as well as systemic and joint inflammation. The symptoms did not respond to antihistamines, but they disappeared after treatment with the interleukin (IL)-1 inhibitor anakinra. The authors refer to this syndrome as neutrophilic urticaria with systemic inflammation or NUSI. While I fully agree with these observations, I disagree with naming this disorder NUSI. When our research team2 described 9 patients with an urticarial eruption and a neutrophilic dermatosis histopathologically, we placed this constellation of signs within the established nosology under the designation of neutrophilic urticarial dermatosis or NUD.2 We pointed out that most patients had systemic signs of inflammation with leukocytosis, elevated C-reactive protein levels, and joint inflammation, and we discussed the IL-1 responsiveness of those patients.
Lipsker D. Neutrophilic Urticaria With Systemic Inflammation Identical to Neutrophilic Urticarial Dermatosis . JAMA Dermatol. 2013;149(10):1244–1245. doi:10.1001/jamadermatol.2013.5480
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: